As you age, you are more likely to need to rely on medication to maintain your health and to treat a myriad of conditions. This makes it especially important that you are aware of all of the various side effects that come with different medications. Here are three of the most common side effects that you should watch out for.
Unexplained weight gain is one of the most common side effects of a variety of medications. The side effects of weight gain are even more pronounced in the elderly population because your metabolism has generally started to slow down at this age. Because of this, it is important that you are more aware of your diet. Reasons for weight gain include increased appetite, fluid retention as a result of the medication, and suppression of the body’s metabolic rate. Some of the most commonly used drugs that are known to lead to weight gain are blood pressure medications and insulin.
Drowsiness is a side effect that can sneak up on you if you are not careful. While it may not seem like a serious side effect at first glance, drowsiness can lead to serious accidents if you are not getting enough sleep. Statistics show that up to 20% of older drivers drive using dangerous medications that warn against the operation of vehicles. Be sure to always read the warnings on all of your prescription medications. If you do not follow the rules, you could find yourself in a potentially dangerous situation when the sudden fatigue strikes.
Irregular Bowel Movements
It is not uncommon for certain drugs to interfere with your regular bowel movements. Some antibiotics are known to cause diarrhea. If this happens, it is important that you keep yourself hydrated. Other drugs can cause the reverse to happen, leading to constipation issues. Most doctors will recommend that you take an over-the-counter stool softener to mitigate this issue. While diarrhea or constipation can be uncomfortable, they are generally benign side effects. If this is a long-term drug that is causing the problems, you will want to take steps to relieve these symptoms.
It’s important to be aware of any possible side effects of a drug. If any of these side effects are negatively affecting your overall quality of life, you must speak to your healthcare provider. Typically, there are ways that you can adjust the dosage or use another drug to help the issues without side effects.
You might also be interested in this article: Is My Doctor Giving Me Too Many Prescription Drugs?